, Volume 2, Issue 1, pp 15–23 | Cite as

Cutting up graphs

  • M. J. Dunwoody


LetΓ be infinite connected graph with more than one end. It is shown that there is a subsetdV Γ which has the following properties. (i) Bothd andd*=VΓ\d are infinite. (ii) there are only finitely many edges joiningd andd*. (iii) For each AutΓ at least one ofddg, d*⊂dg, dd* g, d*d* g holds. Any group acting on Γ has a decomposition as a free product with amalgamation or as an HNN-group.

AMS subject classification (1980)

05 C 25 20 F 05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. G. Brin, Splitting manifold covering spaces,Preprint, State University of New York, Binghampton.Google Scholar
  2. [2]
    W. Dicks,Groups, trees and projective modules, Lecture Notes in Mathematics790, Springer, Berlin-Heidelberg-New York 1980.zbMATHGoogle Scholar
  3. [3]
    M. J. Dunwoody, Accessibility and groups of cohomological dimension one,Proc. London Math. Soc. 38 (1979) 193–215.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    H. D. Macpherson, Infinite distance transitive graphs of finite valency,Combinatorica 2 (1) (1982) 63–69.zbMATHMathSciNetGoogle Scholar
  5. [5]
    J. R. Stallings,Group theory and three-dimensional manifolds, Yale Mathematical Monographs4 (Yale University Press, 1971).Google Scholar
  6. [6]
    L. Babai andM. E. Watkins, Connectivity of infinite graphs having a transitive torsion group action,Arch. Math. 34 (1980), 90–96.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    H. A. Jung, A note on fragments of infinite graphs,Combinatorica 1 (1981), 285–288.zbMATHMathSciNetGoogle Scholar

Copyright information

© Akadémiai Kiadó 1982

Authors and Affiliations

  • M. J. Dunwoody
    • 1
  1. 1.University of SussexBrightonU.K.

Personalised recommendations